Oregon, 2007

Heavy Snow in Oregon, January 16, 2007

January 16, 2007 · NWS MFR · 8 events in 4 counties and zones

An unseasonably cold air mass was in place over Oregon when a weak disturbance brought some moisture to the area. Low level snowfall was anticipated with forecast amounts of less than an inch, but the system had more moisture than expected.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonably cold air mass was in place over Oregon when a weak disturbance brought some moisture to the area. Low level snowfall was anticipated with forecast amounts of less than an inch, but the system had more moisture than expected. 2 to 5 inches of snow fell across large areas of southwest Oregon, right down to the coast. Numerous minor traffic accidents, road closures, and school closures occurred as a result of this storm. |A Snow Advisory was issued for Oregon zones ORZ023/024/026 at 16/1034 PST, effective until 16/1500 PST. It expired at 16/1500 PST. Most reported snowfall amounts fell in the 1-3 inch category, but some areas experienced 4 or more inches of snow, which meets Winter Storm Warning criteria in those areas. Those reports are listed here.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 16, 2:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 16, 2:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
230 AM PST TUE JAN 16 2007

.SHORT TERM...A COLD FRONT IS APPROACHING THE COAST EARLY THIS
MORNING AND WILL MOVE ONSHORE BY LATE THIS MORNING. THE FRONT IS
EXPECTED TO FALL APART BY THE TIME IT MAKES IT ACROSS THE CASCADES
THIS AFTERNOON. EARLIER THIS EVENING THE FRONT APPEARED PRETTY
WEAK...HOWEVER...IR SATELLITE LOOP SHOWS SOME COOLING OF TOPS ON THE
BACKSIDE OF THE FRONT OVER THE PAST HOUR. IN GENERAL...AM NOT
EXPECTING A WHOLE LOT OF PRECIPITATION WITH THIS SYSTEM AS IT MOVES
INLAND. INITIALLY...THE LOWER ATMOSPHERE INLAND FROM THE COAST WILL
BE VERY DRY SO ANY PRECIPITATION THAT FALLS WILL BE AS SNOW THIS
MORNING DUE TO WET BULB EFFECT. THE BOUNDARY LAYER WILL GRADUALLY
MOISTEN UP THIS AFTERNOON AND SNOW LEVELS WILL RISE TO NEAR 2500
FEET WEST OF THE CASCADES BY AFTERNOON. COLDER AIR WILL SPREAD
QUICKLY IN BEHIND THE FRONT BY EVENING BUT PRECIPITATION WILL BE
DECREASING. BY WEDNESDAY MORNING THE MAIN PORTION OF THE UPPER
TROUGH BREAKS OFF TO THE SOUTH AND A CLOSED LOW DEVELOPS NEAR S.F.
BAY. HIGH PRESSURE JUST OFF THE COAST WILL BEGIN TO REBUILD
WEDNESDAY AFTERNOON THROUGH THURSDAY FOR A RETURN TO DRY WEATHER.

.LONG TERM...UPPER RIDGE OFF THE COAST TEMPORARILY FLATTENS OUT
FRIDAY AS A SHORT WAVE MOVES OVER THE TOP. BOTH THE ECMWF/GFS MODELS
SHOW THE RIDGE REBOUNDING SOMEWHAT SATURDAY THROUGH MONDAY WITH THE
AXIS REMAINING NEAR 130W. WOULD EXPECT SOME OCCASIONAL MID/HIGH
LEVEL CLOUDINESS SATURDAY THROUGH MONDAY AS A SERIES OF WEAK SHORT
WAVES MOVE DOWN THE BACKSIDE OF THE UPPER RIDGE BUT NO PRECIPITATION
FORECAST AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS ALL AREAS TO BEGIN WITH THEN EXPECT
CEILINGS TO GRADUALLY LOWER ALONG THE COAST BUT MAINTAIN VFR BY 14Z
AS THE FRONT APPROACHES. AFTER 15Z EXPECT AREAS OF MVFR CONDITIONS
ALONG THE COAST TO GRADUALLY SPREAD INLAND OVER THE SOUTHWEST
INTERIOR.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NO CURRENT WARNINGS OR ADVISORIES IN EFFECT.

RH
Hazardous weather outlook, Jan 15, 7:16 AM PST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
716 AM PST MON JAN 15 2007

ORZ021-022-151800-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
716 AM PST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A FREEZE WARNING IS IN EFFECT UNTIL 1000 AM PST. FOR FURTHER DETAILS
PLEASE REFER TO THE FREEZE WARNING MESSAGE..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Central Douglas County

When
January 16, 7:00 AM PST to 1:30 PM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter 2SE Roseburg reported 4 inches of snow, 2.5 inches of which fell between 16/0900 and 16/1330 PST.|

Heavy Snow, Eastern Curry County & Josephine County

When
January 16, 8:00 AM PST to 1:30 PM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

A spotter 3ESE Grants Pass reported 5 inches of snow during this interval.|

Heavy Snow, Central Douglas County

When
January 16, 9:00 AM PST to 1:30 PM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter north of Tiller reported 4 inches of snow on the ground. 3 inches fell between 16/1100 and 16/1330 PST.|

Heavy Snow, Jackson County

When
January 16, 11:00 AM PST to 3:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter north of Shady Cove reported 4.5 inches of snow during this interval.|

Heavy Snow, Jackson County

When
January 16, 11:00 AM PST to 4:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 5NNW Eagle Point reported 4.5 inches of snow during this interval.|

Heavy Snow, Jackson County

When
January 16, 11:00 AM PST to 5:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 9N Central Point reported 4.5 inches of snow during this interval.|

Heavy Snow, Jackson County

When
January 16, 11:00 AM PST to 6:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 1N Shady Cove reported 4.5 inches of snow during this interval.|

Heavy Snow, Central & Eastern Lake County

When
January 16, 12:30 PM PST
Where
Central & Eastern Lake County forecast zone
Deaths
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Icy roads were blamed for a major automotive accident that killed two people.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Central & Eastern Lake County2007-01-1674FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Central & Eastern Lake County2007-01-1651FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6359, 6360, 6357, 6361, 6362, 6364, 6365, 6370.